Mr D, a gardener in southern Africa, had substance misuse problems and had seen Dr W, his GP, several times about severe headaches which Dr W had treated with intravenous injections of pethidine and hydroxyzine into the dorsum of his right hand. Mr D had difficult veins and had previously had a localised reaction to the injections.
Despite this, Dr W sent him to a venepuncture clinic to have blood taken to investigate his headaches, with a request to administer i-v pethidine and hydroxyzine.
Mr D arrived at the clinic with 100mg ampoules of pethidine and hydroxyzine dispensed by his local pharmacy; he was seen by two trained nurses. Sister F’s attempt to find a suitable vein was unsuccessful, but Sister T managed to site a butterfly needle on the dorsum of Mr D’s right wrist.
On withdrawing a small amount of blood, she remarked that it appeared very light in colour and might be arterial, so she was not prepared to give an injection. Sister F, however, thought that the blood was not arterial and so gave an undiluted injection of pethidine 100mg mixed with hydroxyzine 100mg through the butterfly needle.
Mr D winced when he was given the injection and his hand became blotchy. Six hours later, he was admitted to hospital with an extremely swollen right hand.
Compartment syndrome due to an intra-arterial injection was diagnosed. Despite surgery to decompress the right forearm and hand, and administration of local thrombolytic agents in the radial artery, amputation of the hand was eventually necessary. It later transpired that the ampoule containing the hydroxyzine was marked ‘for intramuscular use only’.
Mr D started a legal claim against the clinic, which was indemnified by MPS. The experts we consulted were critical of both Dr W and Sister F – Dr W for his ‘bizarre and bewildering’ handling of the patient, and Sister F for ignoring the risk of a possible intra-arterial injection and failing to read the label on the hydroxyzine ampoule.
According to legal opinion, full liability for the incident lay with the clinic, as Sister F’s employer. Although Dr W’s treatment had been unconventional and sub-standard, Sister F’s intervening negligence, which he could not have foreseen, was the cause of the amputation.
We settled the claim on behalf of the clinic.
- Always give clear, written instructions regarding dose and method of administration.
- If a patient has difficult veins, do not delegate administration of an i-v injection unless it is under supervision.
- Make sure that all your staff and technicians are aware of the risks of inadvertent intra-arterial injections and impress on them that they should never inject if they are in any doubt about the location of a needle.
- It is worth considering setting up an intravenous infusion of crystalloid solution and seeing that it is running smoothly before administering any drugs through a venous access device.
- Always read the label to check the drug name, strength, dose and route of administration before injecting medication.
See Ghouri et al., Accidental Intra- Arterial Drug Injections via Intravascular Catheters Placed on the Dorsum of the Hand. Anesth Analg 95(2):487–91 (2002).